Alert archive / Alabama / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 45, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 21, 2010, 4:54 PM CDT for Clarke County, Alabama. It was in force for 36 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2010, 4:54 PM CDT (21:54 UTC)
- Expired
- May 21, 2010, 5:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
County Clarke County, AL
The radar
The Mobile radar (KMOB), 128 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 4:55 PM CDT | HAIL 1.75 | West Bend, AL | |
| May 21, 5:05 PM CDT | HAIL 1 | 3 E Coffeeville, AL | |
| May 21, 5:20 PM CDT | FUNNEL CLOUD | 7 E Coffeeville, AL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 11:50 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 611 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 515 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
549
WUUS54 KMOB 212154
SVRMOB
ALC025-212230-
/O.NEW.KMOB.SV.W.0045.100521T2154Z-100521T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
454 PM CDT FRI MAY 21 2010
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWEST CLARKE COUNTY IN SOUTHWEST ALABAMA...
THIS INCLUDES THE CITY OF GROVE HILL...
* UNTIL 530 PM CDT
* AT 451 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...AND
DAMAGING WINDS OVER 60 MPH. THIS STORM WAS 6 MILES NORTHEAST OF
COFFEEVILLE...OR ABOUT 16 MILES NORTHWEST OF GROVE HILL...AND
MOVING SOUTHEAST AT 25 MPH. A TORNADO WARNING IS ALSO IN EFFECT
FOR THIS STORM.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CHILTON BY 520 PM CDT...
JUST NORTHWEST OF GROVE HILL BY 530 PM
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
TO REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT 1 8 7 7 6 3 3 6 7 7 2.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR SOUTHWESTERN ALABAMA.
LAT...LON 3187 8769 3162 8780 3174 8810 3176 8811
3177 8816 3182 8818 3186 8816 3186 8814
3189 8812 3192 8804
TIME...MOT...LOC 2152Z 293DEG 20KT 3182 8801
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:49 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, May 21, 3:49 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 349 PM CDT FRI MAY 21 2010 .SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)....REMOTELY SENSED AND INSITU DATA ANALYSIS SHOWS AN MCS MOVING OVER THE NORTHERN PORTIONS OF THE CWA APPEARS TO BE AN OFFSHOOT OF ANOTHER MOVING EAST OVER THE TENNESSEE VALLEY EARLY TODAY. STRONG MESOSCALE DIVERGENCE WAS INDICATED AT 300 MB WELL NORTH OF HERE PER RAOB DATA NORTH OF A WARM FRONT LOCATED OVER CENTRAL AL. FROM LOUISIANA INTO SOUTHERN ALABAMA...THERE ARE A SERIES OF MESOSCALE BOUNDARIES LEFT OVER FROM CONVECTION YESTERDAY THAT WILL LEAVE PARTS OF THE NORTHEAST CWA A BIT RAINY THIS EVENING AND TAPERING OFF BY MIDNIGHT. WILL HAVE A CHANCE OF RAIN FOR THIS EVENING HANGING OVER FROM CONVECTION AT CLOSE QUARTERS TODAY. SLIGHT CHANCE OF RAIN SATURDAY. WILL LIKELY SEE THE FORMATION OF LATE NIGHT FOG...ESPECIALLY IN AREAS THAT SEE RAINFALL TODAY. DEEP LAYER RIDGING WILL QUICKLY BUILD OVER THE REGION ON SATURDAY AND A HIGH AMPLITUDE TROUGH WILL DEVELOP OVER THE ROCKIES. THIS FEATURE PLACEMENT WILL BRING HOT AND DRY CONDITIONS THROUGH THE WEEKEND. 1000-700 MB THICKNESS 1500 TO 1600M SUGGESTS HIGHS IN THE LOW TO MID 90S INLAND AND MID TO UPPER 80S ALONG THE BEACHES ARE QUITE LIKELY. DESPITE THE HOT TEMPERATURES THE STRONG RIDGE PLUS MID LEVEL DRY AIR SUBSIDING ALONG THE 305K ISENTROPIC SURFACE WILL STUNT CONVECTION. WARM AIR IS SHOWN ON FORECAST SOUNDINGS IN MID LEVELS SO THE AIR WILL BE QUITE STABLE. IN ADDITION...THE BOUNDARY LAYER WILL BE DEEPLY MIXED...WHICH WILL MITIGATE DEWPOINTS AND EFFECTIVELY REDUCE MLCAPES. HIGH BOUNDARY LAYER HUMIDITY IN THE 60S COINCIDE WITH THE HIGH POSITIVE (STABLE) LIFTED INDEX AND THE LOWER HUMIDITY COINCIDES WITH NEGATIVE LIFTED INDEX. MEAN 1000-500 MB HUMIDITY WILL BE IN THE 40S. GIVEN THIS WE WILL NOT INCLUDE ANY POPS IN THE FORECAST THROUGH THE WEEKEND. WILL NOT RULE OUT AN ISOLATED STORM ESPECIALLY ALONG THE SEABREEZE. .LONG TERM...(MONDAY THROUGH THURSDAY) NO CHANGES. HOT DRY CONDITIONS MONDAY AS AN UPPER RIDGE DOMINATES. MODELS PHASING BRINGING A SUBTROPICAL SYSTEM IN THE PIEDMONT REGION TUESDAY THROUGH THURSDAY. THIS SYSTEM IS REFLECTED AT 500 MB AS A CLOSED LOW WHICH WILL SERVE TO LOWER HEIGHTS ACROSS OUR REGION AND SUPPORT A DAILY CHANCE OF ISOLATED TO SCATTERED AFTERNOON CONVECTION TUE-THU. THE LOWER HEIGHTS ALSO SUPPORT HIGHS IN THE UPPER 80S TO NEAR 90...SLIGHTLY LOWER ALONG THE BEACHES. LOWS MILD AND HUMID, MID TO UPPER 60S WITH LOWER 70S ALONG THE COAST. 77/BD && .MARINE...A WEAK HIGH PRESSURE RIDGE WILL CONTINUE OVER THE SOUTHEASTERN STATES AND THE NORTHEASTERN GULF OF MEXICO THROUGH THIS WEEKEND AND INTO THE EARLY PART OF NEXT WEEK. THIS WILL FAVOR A CONTINUED LIGHT MOSTLY ONSHORE FLOW THROUGH THE PERIOD WITH LITTLE CHANGE IN SEAS IS EXPECTED. SEAS NO MORE THAN 1 TO 2 FEET THROUGH THE PERIOD...WITH SMOOTH TO LIGHT CHOP CONDITIONS ON AREA BAYS. A WEAK TROUGH OF LOW PRESSURE LOOKS TO SET UP ALONG THE NORTHERN GULF COAST LATE SUNDAY THROUGH TUESDAY...BUT THIS SHOULD NOT HAVE ANY SIGNIFICANT AFFECTS ON THE MARINE AREA OTHER THAN INCREASE THE CHANCES FOR ISOLATED SHOWERS AND THUNDERSTORMS OVER THE COASTAL WATERS. 12/DS && .AVIATION (18Z/00Z ISSUANCE)...VFR CONDITIONS PREVAIL THROUGH MOST OF THE PERIOD ALONG THE COAST AT TAF SITES. FARTHER INLAND...PERIODS OF IFR CIGS/VSBYS IN SCATTERED THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING. SOME OF THE STORMS OVER INTERIOR PORTIONS OF SOUTHEAST MISSISSIPPI AND ESPECIALLY SOUTHWEST ALABAMA COULD BE SEVERE...WITH LARGE HAIL AND BRIEF SFC WIND GUSTS IN EXCESS OF 55 KNOTS. THESE SHOWERS AND STORMS SHOULD DIMINISH BY AROUND 02Z/22. PATCHY FOG THEN POSSIBLE OVERNIGHT...WITH VSBY'S EXPECTED TO BE IN THE MVFR RANGE. 12/DS && .FIRE WEATHER...NO CONCERNS AT THE MOMENT. SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS NORTH OF INTERSTATE 10 THIS EVENING WITH LESSENING COVERAGE FURTHER SOUTH. PATCHY FOG POSSIBLE EARLY SATURDAY MORNING ESPECIALLY WHERE RAIN HAS FALLEN FRIDAY. FOR THE REST OF THE WEEKEND...HOT AND DRY WEATHER BROUGHT ON BY A BUILDING HIGH. AFTERNOON MIXING HEIGHTS VERY HIGH REACHING ALMOST 10000 FEET SUNDAY. 77/BD && .PRELIMINARY POINT TEMPS/POPS... MOBILE 68 92 68 93 / 20 00 05 05 PENSACOLA 71 90 71 92 / 20 05 05 05 DESTIN 73 87 73 88 / 10 05 05 05 EVERGREEN 65 94 64 95 / 40 05 05 05 WAYNESBORO 65 94 64 94 / 20 00 05 05 CAMDEN 65 94 65 95 / 30 00 05 05 CRESTVIEW 63 95 63 95 / 20 05 05 05 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, May 21, 5:00 AM CDT, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 500 AM CDT FRI MAY 21 2010 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-221100- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 500 AM CDT FRI MAY 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT AS TEMPERATURES WARM INTO THE UPPER 80S AND LOWER 90S TODAY OVER THE INTERIOR...A MOIST AIRMASS WILL BECOME MORE UNSTABLE...SUPPORTING A CHANCE OF THUNDERSTORMS. THE BETTER CHANCES OF STORMS LOOK TO OCCUR ALONG AND NORTH OF A LINE FROM WIGGINS MISSISSIPPI TO CHATOM...EVERGREEN AND ANDALUSIA ALABAMA. SOME OF THE STORMS WILL LIKELY BECOME STRONG...CAPABLE OF PRODUCING SMALL HAIL AND BRIEF STRONG WIND GUSTS OF 35 TO 45 MPH. ALTHOUGH THE RISK OF SEVERE WEATHER IS MINIMAL TO LOW...AN ISOLATED SEVERE STORM CAN STILL OCCUR WITH THE MAIN THREAT BEING LOCALLY DAMAGING WIND GUSTS. THUNDERSTORM ACTIVITY IS EXPECTED TO DIMINISH BY MID TO LATE EVENING. PATCHY LATE NIGHT FOG IS FORECAST TO FORM. SOME AREAS COULD SEE VISIBILITIES BELOW A MILE...ESPECIALLY IN AREAS THAT RECEIVE RAINFALL LATER TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT FOR SEVERE WEATHER MAY BE REQUIRED ON AN ISOLATED BASIS THIS AFTERNOON AND EARLY EVENING.
In the hours before
Special weather statement, May 21, 12:41 PM CDT, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1241 PM CDT FRI MAY 21 2010 ALZ052-061-MSZ076-211830- UPPER MOBILE-WASHINGTON-GREENE- INCLUDING THE CITIES OF...LEAKESVILLE AND CHATOM... 1241 PM CDT FRI MAY 21 2010 ...A BROKEN LINE OF STRONG THUNDERSTORMS WILL AFFECT WASHINGTON...GREENE AND MOBILE COUNTIES... AT 1232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BROKEN LINE OF STRONG THUNDERSTORMS FROM 5 MILES NORTHEAST OF YELLOW PINE TO 5 MILES NORTHWEST OF ROUNSAVILLE...MOVING NORTHEAST AT 20 MPH. THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND... FRUITDALE...CHATOM...YARBO...LOPER...HEALING SPRINGS...VINEGAR BEND AND MILLRY THROUGH 130 PM CDT. THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. TO REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL FREE AT 1 8 7 7 6 3 3 6 7 7 2.
Special weather statement, May 21, 2:31 PM CDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 231 PM CDT FRI MAY 21 2010 ALZ054-212000- WILCOX- 231 PM CDT FRI MAY 21 2010 ...A STRONG THUNDERSTORM WILL AFFECT WILCOX COUNTY... AT 227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES WEST OF LOWER PEACH TREE...MOVING NORTHEAST AT 25 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... LOWER PEACH TREE...SUNNY SOUTH...PINE HILL...SHEPPARD...COY...YELLOW BLUFF AND COAL BLUFF THROUGH 300 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL UP TO THE SIZE OF NICKELS...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH.
Special weather statement, May 21, 3:58 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 358 PM CDT FRI MAY 21 2010 ALZ051-053-212145- CLARKE-CHOCTAW- 358 PM CDT FRI MAY 21 2010 ...A STRONG THUNDERSTORM WILL AFFECT CLARKE AND CHOCTAW COUNTIES... AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR CHAPPEL HILL...MOVING EAST AT 30 MPH. ANOTHER THUNDERSTORM WAS JUST TO THE NORTH 10 MILES EAST OF BUTLER. THE CHAPPEL HILL THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...ARARAT...WOODS BLUFF...MORVIN...HOLTAMVILLE AND OPINE THROUGH 445 PM CDT. THE THUNDERSTORM EAST OF BUTLER WILL MOVE EAST OUT OF THE COUNTY BY 420 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS BETWEEN 45 AND 55 MPH. WINDS THIS STRONG COULD BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. TO REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL FREE AT 1 8 7 7 6 3 3 6 7 7 2. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR SOUTHWESTERN ALABAMA.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 1:22 PM CDT | Severe Thunderstorm Warning | MOB | Mobile, Washington | 23 min |
| May 21, 3:14 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 30 min |
| May 21, 4:03 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw, Clarke | 57 min |
| May 21, 4:31 PM CDT | Tornado Warning | MOB | Choctaw, Clarke | 44 min |
| May 21, 5:04 PM CDT | Tornado Warning | MOB | Clarke | 41 min |
| May 21, 5:30 PM CDT | Severe Thunderstorm Warning | MOB | Washington | 60 min |
| May 21, 5:31 PM CDT | Severe Thunderstorm Warning | MOB | Clarke | 59 min |
| May 21, 5:58 PM CDT | Tornado Warning | MOB | Clarke | 24 min |
| May 21, 6:17 PM CDT | Tornado Warning | MOB | Clarke, Washington | 43 min |
| May 21, 6:31 PM CDT | Severe Thunderstorm Warning | MOB | Washington | 59 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.